GPA and Tuberculosis May Share Clinical Features, Case Study Highlights

Patricia Inacio PhD avatar

by Patricia Inacio PhD |

Share this article:

Share article via email
tuberculosis | ANCA Vasculitis News | illustration of lungs

A recent case report highlights the difficulties that can occur in diagnosing granulomatosis with polyangiitis (GPA), a form of ANCA-associated vasculitis, after a patient was initially diagnosed and treated for tuberculosis.

The male patient had a mass in the mediastinum — the space between the lungs — initially attributed to infection with the bacteria Mycobacterium tuberculosis, which causes tuberculosis.

After one year of treatment for tuberculosis and two years of being in remission, the patient was then diagnosed with GPA, which responded to treatment with steroids and the immunosuppressant mycophenolate mofetil.

The case also highlights the need to “to identify certain patterns of disease that are suggestive of GPA,” its authors wrote.

The report, “Granulomatous Disorder With Pulmonary and Renal Involvement: A Diagnostic and Therapeutic Dilemma,” was published in the journal Cureus.

Recommended Reading
rheumatoid arthritis | ANCA Vasculitis News | illustration of a person's kidneys

Plasma Exchange Risk: Lower for Kidney Failure, Higher for Infection

The 66-year-old man, an ex-smoker with no underlying conditions, went to the hospital after experiencing low fever, anorexia, and weight loss of 15 kg (around 33 lbs) in the past two months. He also complained of night sweats and a general feeling of discomfort.

After reviewing his medical history, physicians at the Shifa International Hospital in Pakistan suspected the patient had pulmonary tuberculosis or cancer. Blood tests showed an increase in the erythrocyte sedimentation rate (ESR), a marker of inflammation.

A CT scan of the chest also showed the patient had a mass in the mediastinum. A biopsy of the mass revealed the presence of chronic necrotizing granulomatous inflammation, a particular form of inflammation driven by the clumping of immune cells (granulomas) that can occur, for example, following an infection. This type of granuloma is commonly caused by Mycobacterium tuberculosis.

The patient began anti-tuberculosis therapy (ATT), but this caused hepatitis, or liver inflammation. As a result, he was started on a modified ATT regimen.

A molecular analysis of the biopsy revealed it was negative for Mycobacterium tuberculosis. The ATT therapy, however, was maintained due to the nature of the granuloma.

After one year of treatment, his symptoms improved, he gained 29 kg (about 64 lbs), and the mass cleared. However, routine blood tests were still high for markers of general inflammation, specifically ESR, and poorer kidney function, as shown by increased creatinine levels.

The patient was referred to the nephrology department, but failed to comply. After two years, he was back with similar symptoms. He was referred to a nephrologist before resuming ATT, due to elevated creatinine and uric acid levels, and hematuria (blood in the urine).

He also complained of joint pain and swelling of both feet in the past two weeks. A CT scan revealed the presence of a mass in his left lung with mediastinal widening.

Suspecting GPA, clinicians referred the patient to a rheumatologist. Blood analysis showed he was positive for anti-neutrophilic cytoplasmic antibodies (ANCA) and negative for antibodies normally seen in people with rheumatoid arthritis.

Although advised to undergo intravenous (into-the-vein) treatment with the immunosuppressive medication cyclophosphamide, the patient declined it due to possible side effects.

He began treatment with pulse steroids — a regimen that involves administering a high daily dose of intravenous steroids over a short time — and mycophenolate mofetil, an immunosuppressant sold as CellCept.

Recommended Reading
bleeding in lungs

AAV Linked to Bleeding and Iron Deposits in Lungs in Case Study

The patient was regularly followed up with a rheumatologist and nephrologist. Over time, he showed a marked improvement, with a complete resolution of the mass. His creatinine levels stabilized and his ESR dropped to normal levels.

“The above-discussed case exemplifies the difficulty in distinguishing between [tuberculosis] and GPA,” the researchers wrote. “From this, we suggest that in a patient with radiological evidence of mediastinal mass, the remote possibility of GPA must be kept in mind.”